Georgia, 2008

Tornado and Hail in Georgia, May 10 to 11, 2008

May 10 to 11, 2008 · NWS JAX · 33 events in 9 counties and zones

A storm system intensified as it moved toward the southeastern states on Saturday Night May 10th and Sunday, May 11th. The combination of warm unstable air and strong wind shear increased the potential for severe thunderstorms and tornadoes across much of the region with a Moderate Risk area issued by the Storms Prediction Center for Sunday.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
$1,000
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A storm system intensified as it moved toward the southeastern states on Saturday Night May 10th and Sunday, May 11th. The combination of warm unstable air and strong wind shear increased the potential for severe thunderstorms and tornadoes across much of the region with a Moderate Risk area issued by the Storms Prediction Center for Sunday. An upper jet axis moved across central Georgia with vertical lift along and north of the jet axis leading to widespread convection over much of southern Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 10, 9:39 PM EST, 21 minutes earlier.

Area forecast discussion, May 10, 9:39 PM EST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1039 PM EDT SAT MAY 10 2008

.UPDATE...TORNADO WATCH IN EFFECT UNTIL 5 AM SUNDAY FOR OUR
FAR NORTHERN COUNTIES OF SE GA. REFER TO THE WCN AND HWO
FOR MORE INFO.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  71  85  57  79 /  30  60  10   0
SSI  74  86  61  77 /  30  60  20   0
JAX  73  88  59  81 /  20  60  10   0
SGJ  74  90  62  79 /  10  60  20   0
GNV  72  89  61  82 /  10  60  20   0
OCF  71  88  61  81 /   0  60  30   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...FIRE WEATHER WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING
     FOR ALACHUA-BAKER-BRADFORD-CLAY-COLUMBIA-DUVAL-FLAGLER-
     GILCHRIST-HAMILTON-MARION-NASSAU-PUTNAM-ST JOHNS-SUWANNEE-
     UNION.

GA...NONE.
AM...SMALL CRAFT ADVISORY FROM 2 PM SUNDAY TO 5 AM EDT TUESDAY FOR
     ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM
     OFFSHORE-FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM
     OFFSHORE-ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM
     OFFSHORE.

     SMALL CRAFT ADVISORY FROM 2 PM SUNDAY TO 6 AM EDT MONDAY FOR
     ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
     FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-ST AUGUSTINE
     TO FLAGLER BEACH FL OUT 20 NM.

&&

PP/JH
Hazardous weather outlook, May 10, 9:25 PM EST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1025 PM EDT SAT MAY 10 2008

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-111000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
1035 PM EDT SAT MAY 10 2008

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TONIGHT...

...TORNADO WATCH IN EFFECT FOR A PORTION OF INLAND SOUTHEAST
GEORGIA UNTIL 5 AM SUNDAY...

AN APPROACHING UPPER LEVEL DISTURBANCE IN CONCERT WITH A VERY
UNSTABLE AIRMASS WILL PRODUCE A FEW STRONG TO POSSIBLY SEVERE STORMS
ACROSS A PORTION OF INLAND SOUTHEAST GEORGIA TONIGHT MAINLY JUST
SOUTH OF THE ALTAMAHA TONIGHT. THE MAIN CONCERN WILL BE LARGE HAIL
AND POSSIBLY ISOLATED TORNADOES. REFER TO THE WATCH COUNTY
NOTIFICATION THAT HAS BEEN ISSUED FOR A THE LIST OF COUNTIES IN THE
WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

...MODERATE RISK OF SEVERE WEATHER SUNDAY...

A DEVELOPING STORM SYSTEM WILL MOVE ACROSS THE SOUTHEAST ON SUNDAY.
THE COMBINATION OF INCREASING INSTABILITY...MID-LEVEL DISTURBANCES...
AND A STRONG LOW-LEVEL JET WILL PRODUCE CONDITIONS FAVORABLE FOR
SEVERE WEATHER. THE BEST CHANCE OF SEVERE STORMS WILL BE ACROSS
SOUTHEAST GEORGIA. THE GREATEST THREAT FROM THESE STORMS WILL BE
DAMAGING WINDS AND ISOLATED TORNADOES. HAIL IS ALSO POSSIBLE IN SOME
STORMS. RESIDENTS ACROSS THE AREA SHOULD CONTINUE TO MONITOR THE
LATEST FORECASTS AND OUTLOOKS FOR THE LATEST INFORMATION ON THIS
POTENTIALLY DANGEROUS SITUATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED IF WARNINGS ARE ISSUE FOR YOUR AREA.
SPOTTER ACTIVATION WILL LIKELY BE NEEDED ON SUNDAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

ENYEDI/PETERSON

In the hours before

Special weather statement, May 10, 9:12 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1012 PM EDT SAT MAY 10 2008

GAZ135-136-110245-
APPLING-WAYNE-
1012 PM EDT SAT MAY 10 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CENTRAL WAYNE AND
SOUTHEASTERN APPLING COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 1045 PM EDT...

AT 1012 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES SOUTHWEST OF SURRENCY...MOVING
EAST AT 28 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND SURRENCY...ODUM...JESUP AND BROADHURST THROUGH 1045 PM EDT.
HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

HESS
Special weather statement, May 10, 9:24 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1024 PM EDT SAT MAY 10 2008

GAZ151-152-110300-
BRANTLEY-PIERCE-
1024 PM EDT SAT MAY 10 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR BRANTLEY AND
SOUTHEASTERN PIERCE COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 1100 PM EDT...

AT 1024 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES SOUTH OF PATTERSON...OR 6 MILES
EAST OF BLACKSHEAR...MOVING EAST AT 28 MPH. THIS STRONG THUNDERSTORM
WILL ALSO AFFECT AREAS AROUND PATTERSON...NAHUNTA...HORTENSE...
HICKOX...RAYBON...ATKINSON AND WAYNESVILLE THROUGH 1100 PM EDT. HAIL
UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING
AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

HESS
Special weather statement, May 10, 9:29 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1029 PM EDT SAT MAY 10 2008

GAZ135-136-110300-
APPLING-WAYNE-
1029 PM EDT SAT MAY 10 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CENTRAL WAYNE AND
SOUTHEASTERN APPLING COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 1100 PM EDT...

AT 1029 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 7 MILES SOUTHWEST OF ODUM...OR 8 MILES
SOUTHEAST OF SURRENCY...MOVING EAST AT 27 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND ODUM...SCREVEN...JESUP...
GARDI AND BROADHURST THROUGH 1100 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. IF
FURTHER INTENSIFICATION OCCURS A WARNING MAY BE REQUIRED.

THE AREA REMAINS UNDER A TORNADO WATCH.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

HESS
Special weather statement, May 10, 9:45 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1045 PM EDT SAT MAY 10 2008

GAZ133>135-110315-
APPLING-BACON-JEFF DAVIS-
1045 PM EDT SAT MAY 10 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CENTRAL APPLING...
SOUTHERN JEFF DAVIS AND NORTHWESTERN BACON COUNTIES FOR STRONG
WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 1115 PM EDT...

AT 1045 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 13 MILES WEST OF BAXLEY...OR 9 MILES
SOUTH OF GRAHAM...MOVING EAST AT 18 MPH. THIS STRONG THUNDERSTORM
WILL ALSO AFFECT AREAS AROUND BAXLEY THROUGH 1115 PM EDT. HAIL UP TO
ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

THE AREA REMAINS UNDER A TORNADO WATCH.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

HESS
Special weather statement, May 10, 9:46 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1046 PM EDT SAT MAY 10 2008

GAZ133-135-110315-
APPLING-JEFF DAVIS-
1046 PM EDT SAT MAY 10 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHWESTERN
APPLING AND NORTHERN JEFF DAVIS COUNTIES FOR STRONG WINDS...SMALL
HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 1115 PM EDT...

AT 1046 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES WEST OF HAZLEHURST...MOVING EAST
AT 18 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND
HAZLEHURST...PINE GROVE AND GRAHAM THROUGH 1115 PM EDT. HAIL UP TO
ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

THE AREA REMAINS UNDER A TORNADO WATCH.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

HESS
Special weather statement, May 10, 9:54 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1054 PM EDT SAT MAY 10 2008

GAZ152-153-110330-
BRANTLEY-INLAND GLYNN-
1054 PM EDT SAT MAY 10 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHEASTERN
BRANTLEY AND WESTERN GLYNN COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 1130 PM EDT...

AT 1054 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES NORTHEAST OF RAYBON...OR 6 MILES
NORTHEAST OF NAHUNTA...MOVING EAST AT 26 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND RAYBON...NAHUNTA...
HORTENSE...ATKINSON...WAYNESVILLE AND THALMANN THROUGH 1130 PM EDT.
HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

THE AREA REMAINS UNDER A TORNADO WATCH.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

HESS

The radar

The Jacksonville radar (KJAX), 125 km away, was scanning. The volume nearest the first event began at 02:59 UTC.

Open the radar archive at this moment

Event by event

16 hail, 14 thunderstorm wind, 1 heavy rain, 1 lightning, 1 tornado. Local standard time, as filed.

Hail, Wayne

When
May 10, 10:00 PM EST
Where
Wayne County, 0.59 mi W of Jesup
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
31.600, -81.890

Law enforcement received numerous reports of dime to penny size hail in the Jesup, Georgia area.

Hail, Wayne

When
May 10, 11:40 PM EST
Where
Wayne County, Doctortown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.650, -81.830

The hail was observed by a trained weather spotter along the Wayne and Long County line near the Altamaha River.

Hail, Jeff Davis

When
May 11, 6:45 AM EST
Where
Jeff Davis County, Hazelhurst
Measured
0.75 in hail
Reported by
Post Office
Coordinates
31.870, -82.600

Numerous reports of penny size hail were received from the vicinity of Hazlehurst, Georgia. The event time was estimated based on radar imagery.

Thunderstorm Wind, Coffee

When
May 11, 7:15 AM EST
Where
Coffee County, 0.91 mi SE of Ambrose
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.590, -83.010

The Coffee County 911 Center reported trees down in the vicinity of Ambrose.

Thunderstorm Wind, Wayne

When
May 11, 8:10 AM EST
Where
Wayne County, 0.59 mi W of Jesup
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.600, -81.890

Wayne County Emergency Management power went out for most of the City of Jesup as the storm moved across the city.

Thunderstorm Wind, Wayne

When
May 11, 8:11 AM EST
Where
Wayne County, Odum
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.670, -82.030

Wayne County Emergency Management reported power outages in Odum and areas north of Jesup.

Thunderstorm Wind, Coffee

When
May 11, 8:15 AM EST
Where
Coffee County, 0.59 mi E of Pridgen
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.700, -82.920

The Coffee County Emergency Manager reported trees blown down in the town of Pridgen.

Thunderstorm Wind, Pierce

When
May 11, 8:20 AM EST
Where
Pierce County, 0.59 mi W of Patterson
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.380, -82.140

Law Enforcement reported numerous power outages in the Patterson area as the storm moved through the area. The time has been adjusted based on radar presentation as the storm was well east of the area at the time reported by the 911 Center.

Thunderstorm Wind, Wayne

When
May 11, 8:35 AM EST
Where
Wayne County, 0.59 mi W of Jesup
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.600, -81.890

A trained Spotter reported trees down along Larry Poppel Road.

Hail, Bacon

When
May 11, 8:45 AM EST
Where
Bacon County, 0.91 mi NW of Alma
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
31.540, -82.480

A trained spotter reported penny size hail reported in the City of Alma, along with a tree down along Highway 32 east of Alma.

Heavy Rain, Glynn

When
May 11, 9:00 AM EST to 10:51 AM EST
Where
Glynn County, 1.9 mi ENE of Pyles Marsh
Reported by
Emergency Manager
Coordinates
31.140, -81.470

Glynn County emergency Management reported widespread street flooding. Portions of the roadways were becoming impassable but no roads were closed.

Thunderstorm Wind, Coffee

When
May 11, 9:05 AM EST
Where
Coffee County, 0.91 mi SE of Ambrose
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.590, -83.010

The Coffee County Emergency Manager reported some trees down along Ambrose road in the town of Ambrose.

Thunderstorm Wind, Coffee

When
May 11, 9:05 AM EST
Where
Coffee County, 0.91 mi SE of Ambrose
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.590, -83.010

Coffee County Emergency Management reported several trees down along Ambrose Road in Ambrose due to thunderstorm wind gusts.

Thunderstorm Wind, Coffee

When
May 11, 9:10 AM EST
Where
Coffee County, 1.38 mi N of Broxton
Measured
50 kt (58 mph) estimated gust
Reported by
Post Office
Coordinates
31.650, -82.900

The local Post Office reported trees down on the northwest side of Broxton. The event time has been estimated based on radar imagery.

Thunderstorm Wind, Glynn

When
May 11, 9:30 AM EST
Where
Glynn County, 1.9 mi ESE of Glynco Nas
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
31.240, -81.450

The public reported numerous trees down along U.S. Highway 17 near Pams Number One Restaurant. The time has been estimated based on radar imagery.

Lightning, Pierce

When
May 11, 11:18 AM EST
Where
Pierce County, 0.59 mi E of Blackshear
Crop damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
31.300, -82.240

Pierce County Fire-Rescue reported a lightning strike caused a brush fire off of Satilla Road. Georgia Forestry crews were dispatched and the blaze was contained.

Thunderstorm Wind, Jeff Davis

When
May 11, 11:52 AM EST
Where
Jeff Davis County, Denton
Measured
50 kt (58 mph) estimated gust
Reported by
Post Office
Coordinates
31.720, -82.700

The Post Office Reported scattered trees reported down in the vicinity of Denton.

Hail, Bacon

When
May 11, 12:20 PM EST
Where
Bacon County, 0.91 mi NW of Alma
Measured
0.75 in hail
Property damage
$1,000
Reported by
Public
Coordinates
31.540, -82.480

The public reported slight damage to cars with small dings due to penny sized hail in the vicinity of Alma.

Hail, Wayne

When
May 11, 12:45 PM EST
Where
Wayne County, 0.59 mi W of Drawdy
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
31.600, -81.940

The emergency manager relayed a public report of golf ball size hail at the Empire Community. He also mentioned numerous reports of marble size hail.

Hail, Wayne

When
May 11, 12:45 PM EST
Where
Wayne County, Screvan
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
31.480, -82.020

Hail, Wayne

When
May 11, 1:00 PM EST
Where
Wayne County, 0.69 mi N of Gardi
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
31.540, -81.800

Thunderstorm Wind, Brantley

When
May 11, 1:12 PM EST
Where
Brantley County, 4.54 mi SE of Browntown
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.320, -81.750

Part of house roof was damaged with one shed destroyed. Two trees were also blown down near Highway 32 east of Browntown Road.

Hail, Glynn

When
May 11, 1:25 PM EST
Where
Glynn County, Boys Estate
Measured
1 in hail
Reported by
Other Federal Agency
Coordinates
31.330, -81.480

The Park service reported quarter size hail at the Hofwyl Broadfield Plantation historic site.

Hail, Jeff Davis

When
May 11, 1:26 PM EST
Where
Jeff Davis County, Hazelhurst
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
31.870, -82.600

Quarter size hail was reported in Hazlehurst by Jeff Davis County 911.

Hail, Appling

When
May 11, 1:30 PM EST
Where
Appling County, 4.53 mi NE of Prentiss
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
31.850, -82.350

The Appling County Emergency Management Agency reported dime to quarter size hail near Sellers Road and U. S. 1 six miles north of Baxley.

Tornado, Glynn

When
May 11, 1:40 PM EST to 1:50 PM EST
Where
Glynn County, 1.97 mi ESE of Glynco Nas to 1.11 mi NNE of Glynn Haven
Rating
EF1
Path length
5.22 mi
Path width
200 yd
Reported by
NWS Storm Survey
Coordinates
31.235, -81.452

Doppler weather radar indicated a fast moving storm with super cell characteristics which produced the tornado. A National Weather Service storm survey confirmed EF1 tornado damage along a 2 mile long patch in and near the Sea Palms resort area on Saint Simons Island. The path width was 1/10 to 1/8 of a mile. Many trees were snapped or uprooted along the path which caused damage to some buildings. Winds were estimated to be at 80 to 100 mph. Press reports indicate the tornado began near Old Bell Point Road and Honey Bee Lane on the mainland and that it crossed the Intra-coastal Waterway to Saint Simons Island and photographic evidence supports that analysis.

Hail, Coffee

When
May 11, 1:56 PM EST
Where
Coffee County, 3.45 mi S of Douglas Muni Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
31.430, -82.850

A trained storm spotter reported nickel size hail 5 miles south of Douglas on Highway 441.

Hail, Appling

When
May 11, 2:00 PM EST
Where
Appling County, 4.9 mi ENE of Baxley
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
31.790, -82.270

Appling County Emergency Management relayed numerous reports of dime to penny size hail from Baxley and northeast along the Ten Mile Highway out to 15 miles east northeast of Baxley.

Hail, Coffee

When
May 11, 2:00 PM EST
Where
Coffee County, 1.9 mi ENE of Douglas
Measured
1 in hail
Reported by
COOP Observer
Coordinates
31.510, -82.820

A COOP observer reported quarter size hail reported at General Coffee State Park.

Hail, Wayne

When
May 11, 2:40 PM EST
Where
Wayne County, 0.69 mi N of Gardi
Measured
1.5 in hail
Reported by
Public
Coordinates
31.540, -81.800

Thunderstorm Wind, Pierce

When
May 11, 3:30 PM EST
Where
Pierce County, 2.36 mi E of Patterson Strip Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
31.370, -82.080

An amateur radio operator reported trees down along State Road 32 southeast of Patterson.

Hail, Camden

When
May 11, 7:50 PM EST
Where
Camden County, 1.37 mi ESE of Kingsland
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
30.790, -81.660

A trained storm spotter reported penny size hail in downtown Kingsland at 850 pm EDT/750 pm EST.

Thunderstorm Wind, Camden

When
May 11, 8:10 PM EST
Where
Camden County, 3.64 mi NE of St Marys Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Mariner
Coordinates
30.790, -81.510

The report was received from an outbound vessel in the channel near the King Bay Submarine Base. The vessel registered winds 50 to 60 miles an hour from the west.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Lightning
A lightning strike that killed, injured or caused damage.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2008Every state in 2008This day in weather historyThe tornado archive for Georgia, 2008Warnings in Georgia, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 88082, 88471, 88472, 88474, 88476, 88477, 88478, 88484, 88479, 88481, 88487, 88538, 94091, 88485, 88486, 88488, 88507, 88513, 88514, 88515, 88516, 88518, 88542, 88544, 88546, 88548, 88549, 88550, 88551, 88552, 88553, 88554, 88536.